Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pharmacol Exp Ther. 1992 Jun;261(3):1015-21.

Homeostasis of sulfate and 3'-phosphoadenosine 5'-phosphosulfate in rats after acetaminophen administration.

Author information

1
Department of Pharmacology, Toxicology and Therapeutics, University of Kansas Medical Center, Kansas City.

Abstract

Acetaminophen (AA) is a drug whose biotransformation by sulfation is easily saturated. We have previously demonstrated in rats that its dose-dependent kinetics appear to be due to depletion of 3'-phosphoadenosine 5'-phosphosulfate (PAPS). In order to determine if the depletion of PAPS might be due to a lack of inorganic sulfate, we characterized the effect of AA not only on the homeostasis of PAPS but also on its precursor, sulfate. The maximum excretion of AA-sulfate was observed after 75 mg/kg of AA, i.p., and higher dosages did not increase its excretion. AA dosages between 150 to 600 mg/kg, i.p., 2 hr after dosing depleted 60 to 80% of hepatic PAPS. Hepatic PAPS levels returned to control values 16 to 20 hr after dosing with 600 mg/kg of AA. AA decreased serum sulfate to a similar degree (80%) and duration (16 hr) as did hepatic PAPS. AA also lowered sulfate concentrations in liver, but to a somewhat lesser extent (65%) than in serum. Hepatic sulfate levels returned to control values at 16 to 24 hr after dosing with AA. Even though AA did not alter renal PAPS concentrations, it did produce a 65% decrease in the renal sulfate levels. In summary, these studies demonstrate that AA markedly depletes PAPS concentrations in liver, but not in kidney, and drastically decreases serum and tissue sulfate concentrations. Our findings indicate that the capacity-limited sulfation of AA is due to the limited availability of hepatic PAPS, which in turn is limited by the availability of sulfate in liver.

PMID:
1602369
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center